Drugs forming part of a genre called non-steroidal anti-inflammatory drugs (in short, NSAIDs) are widely taken for reducing pain and associated discomforts. Ibuprofen is a popular generic drug in this category. It is taken for managing and treating pain caused by headaches, muscular cramps, toothaches, etc. Ibuprofen is also used for reducing pains triggered by autoimmune problems such as arthritis. It is a common practice to take it for treating discomforts associated with flu. In this light, can you take ibuprofen for reducing fever? It is a wise thing to know more before using it.
What is ibuprofen?
Ibuprofen is a widely used NSAID; it is administered for reducing pain and inflammation. Essential ingredients present in this drug help control some enzymes which cause swelling. Such capabilities enables an effective treatment of discomforts associated with knee pains (mainly due to autoimmune disorder like arthritis), muscular pains, headache/migraine, toothache, etc.
There are many sub-categories of NSAIDs commonly available both through online pharmacies and drugstores. You need to know ibuprofen is grouped under non-steroidal anti-inflammatory drugs of the non-selective category. This med is capable of blocking enzymes such as COX-1 and COX-2. Of these two enzymes, COX-1 is associated with inner-lining of the lower abdomen as well as stomach and COX-2 is linked to sending inflammation-related and pain-related signs.
Can ibuprofen help decrease fever?
Yes, the NSAID ibuprofen can help reduce spells of fever. It is possible to purchase this drug through the over the counter (OTC) route. This can be administered onto children (aged above 12 months) and for adults. While giving it your children – as an OTC med, it is considered safe to read the instructions printed on the label. This med exerts control over a few hormones that trigger internal swelling and pains in your system.
Motrin is one of the branded equivalents of ibuprofen. The key ingredients suppress chemicals that your system naturally makes to catalyse inflammation. It is consumed through the oral route. Typical dose is once per 6 hours, consumed along with 300 ml of water. In a few instances, NSAIDs such as ibuprofen can trigger abdominal discomforts like upset of stomach; in those cases, you are advised to consume it with food or milk.
Side effects ibuprofen is likely to cause
NSAIDs may trigger inflammation, bleeding, bruising and a few types of internal ulcers. The dosage plan usually spans a few days’ time. However, a long term plan is very likely to cause the aforesaid abdominal problems and adverse side effects. The good news however is – NSAIDs like ibuprofen are not known to trigger ulcers or internal injuries, if taken for a shorter span of time. Also, the fast-action formula of ibuprofen helps avoid such stomach problems.
NSAIDs may also cause a few risks associated with blood clots (also known as thrombosis). Such risks emanate from the inhibition of enzymes such as COX-2. Due to these side effects, dosage strength of ibuprofen (or its branded counterparts like Advil, Motrin, etc.) is always administered at lower dosages of 1,000 milligram (mg) each day. Studies done on this topic indicate that doses of more than 1,800 mg within a 24-hour timeline may cause cardiac disorders.
It becomes essential to inform the treating physician about recent occurrence of heart attack or a stroke. In such cases, research shows that dosages of ibuprofen may increase the odds of heart condition. Those who have autoimmune problems like high/low levels of blood sugar (or diabetes) may witness possible onset of renal conditions. It is hence a safe thing to consult with a qualified medical professional and seek needful guidance. In certain instances, meds like acetaminophen are prescribed instead of NSAIDs to avoid some of the above side effects.
Information provided here are only of supplementary nature. Information shared here does not substitute a qualified doctor’s advice. This website is not suggesting intake of this drug as safe or appropriate. Hence it is advised to talk to your doctor before consuming this med or any other drug.